Medicine: Pep-Pill Poisoning

The use by college students of a new, powerful but poisonous brain stimulant called Benzedrine last week kept college directors of health in dithers of worry. Cases of over-dosage have been uncovered at the Universities of Minnesota, Wisconsin and Chicago. Elsewhere students who, while cramming for final examinations, collapse, faint, develop insomnia, or show a slowed pulse rate are under suspicion of using the substance. They call it "pepper-up," "pep pills."

Swallowed as a tablet or inhaled as a gas, Benzedrine at first shrinks mucous membranes, raises blood pressure, quickens the heart, sharpens...

Want the full story?

Subscribe Now

Subscribe
Subscribe

Get TIME the way you want it

  • One Week Digital Pass — $4.99
  • Monthly Pay-As-You-Go DIGITAL ACCESS$2.99
  • One Year ALL ACCESSJust $30!   Best Deal!
    Print Magazine + Digital Edition + Subscriber-only Content on TIME.com

Learn more about the benefits of being a TIME subscriber

If you are already a subscriber sign up — registration is free!